Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
chelly

Girls: Hair Loss & Accutane

ive got a question for all you girls out there that experienced hair thinning/hair loss, either during or after treatment...i might start accutane soon, and while all the side effects scare me, the worst one for me to deal with would probably be the hair loss, as it seems to be a pretty frequent occurrence, despite what the stupid ipledge book would have you believe :think: . im just trying to put everything in perspective before i make up my mind...i've read in some cases that birth control can cause hair loss so im curious how many girls took accutane but were not on any sort of hormonal birth control and STILL experienced hair loss. thanks!

Share this post


Link to post
Share on other sites

Me...I experienced mild hair loss throughout the course, and was not on birth control...actually finished Accutane a month ago but my hair seems to be getting increasingly thinner. I'd upgrade it from mild to moderate hair loss now. It freaks me out that some people don't even get hair loss until 3 months or so AFTER they're finished, and then don't recover for like years...I'm hoping some people will chime in who did have hair loss during/after the course, but that it eventually went back to normal.

Share this post


Link to post
Share on other sites

November if your still taking the fish oil i recommend you stop. Just trust me on this one, it is not what you want to be taking when you have sides from accutane.

Share this post


Link to post
Share on other sites

ugh this is so frustrating. id give just about anything to have nice skin, but whats the point if you're just exchanging it for something else to worry about? i feel like if i go on Accutane, ill be totally freaked out every day i take it, just waiting for something awful to happen...and even after i stop taking it, ill always wonder what its done to my body that i haven't discovered yet. i get paranoid really easily. out of curiousity, has your doctor been helpful in any way regarding this, as in, has he offered any explanation as to why this is happening to you after the medication is supposedly out of your system?

ps-

good luck to the both of you... you'll both be in my prayers :(

Share this post


Link to post
Share on other sites

Chelly you should make the call for yourself, but realise the sides can be real and devistating. That is nto to say that it can't have amazing results without the side effects, because it can and does.

What i would say is that if your acne has persisted for a LONG time and is of more than moderate severity then go for it, but make sure you keep the dose very low. No more than 20mg a day.

Listen to your body aswell, if you start feeling strange or anything out of the ordinary, don't risk it....just stop taking it.

If you haven't tried it though i really recommend light therapy, you can buy home light units pretty cheaply now and they work in about 80% of people... Same results as accutane.

Share this post


Link to post
Share on other sites

Lamarr,

You are wise beyond your years. My daughter has been using light therapy (just a small hand held flashlight looking blue light) since she had to stop accutane after 6 weeks and developing type 1 diabetes. I am amazed. She does not even use it as much as she should but she looks so much better! I will try to take some pics and figure out how to post them. You certainly are a huge asset to this forum. Thanks for keeping it sane.

Share this post


Link to post
Share on other sites

Chelly - I actually took Accutane twice - first time 5 years ago and NO hair problems whatsoever. I then took it again for 6 weeks exactly one year ago and my hair is still falling out. I was on birth control both times (and was on it before I started my first round of Accutane). I don't know how old you are (I'm 32) - i realize acne is very devastating for anyone (especially younger people), but please, please, please, weigh all your options before getting on this very serious drug. I am a changed person because of my hair loss. I would have NEVER taken the drug had i known what it would do to my hair and my life. I haven't worn my hair down in over a year and I have probably lost 50% of my hair to date (i had fine straight hair to begin with) and I never want to go out because I feel so unattractive (luckily I have an amazing boyfriend who has also struggled with acne his whole life - he never went the Tane route). The loss has slowed down across the last few weeks (from 400-600 a day to below 100) - but I don't know if it's ever going to grow back. Again, I can understand how tough it is having acne, but trust me, you don't want to trade having a great face to having no/less hair. Let me know if you have any other questions.

Share this post


Link to post
Share on other sites

Hi grace,

I could relate to how you are feeling after this whole hair loss thing started because I have been hiding at home for the past 4 months and I went out only when I need to have my hair trim. My life is in a complete mess and not to say that the scalp itchiness and scalp pain are driving me mad as well..

Share this post


Link to post
Share on other sites

Just for another point of view, I don't have much hair. It's very thin and fine, and going on Tane did absolutely nothing to it - aside from the fact that it wasn't so oily any more. So, I know there are a lot of people who have had hair loss, but it won't necesarily happen to everyone who touches the drug. Hope everything works out for you. =)

Share this post


Link to post
Share on other sites
ive got a question for all you girls out there that experienced hair thinning/hair loss, either during or after treatment...i might start accutane soon, and while all the side effects scare me, the worst one for me to deal with would probably be the hair loss, as it seems to be a pretty frequent occurrence, despite what the stupid ipledge book would have you believe :think: . im just trying to put everything in perspective before i make up my mind...i've read in some cases that birth control can cause hair loss so im curious how many girls took accutane but were not on any sort of hormonal birth control and STILL experienced hair loss. thanks!

Share this post


Link to post
Share on other sites
Chelly - I actually took Accutane twice - first time 5 years ago and NO hair problems whatsoever. I then took it again for 6 weeks exactly one year ago and my hair is still falling out. I was on birth control both times (and was on it before I started my first round of Accutane). I don't know how old you are (I'm 32) - i realize acne is very devastating for anyone (especially younger people), but please, please, please, weigh all your options before getting on this very serious drug. I am a changed person because of my hair loss. I would have NEVER taken the drug had i known what it would do to my hair and my life. I haven't worn my hair down in over a year and I have probably lost 50% of my hair to date (i had fine straight hair to begin with) and I never want to go out because I feel so unattractive (luckily I have an amazing boyfriend who has also struggled with acne his whole life - he never went the Tane route). The loss has slowed down across the last few weeks (from 400-600 a day to below 100) - but I don't know if it's ever going to grow back. Again, I can understand how tough it is having acne, but trust me, you don't want to trade having a great face to having no/less hair. Let me know if you have any other questions.

Share this post


Link to post
Share on other sites
On average the human loses about 100 hairs a day, so if you are below that, then your hair is probably starting to grow back.

Just a little encouragement from a stylist! :)

Share this post


Link to post
Share on other sites
I dont agree with this at all. Ive always had thin hair on the top of my head, but prior to taking accutane I would lose at most maybe 10 hairs a day. I would see maybe 1 or 2 on my pillow throughout an entire week.

Share this post


Link to post
Share on other sites

Hi thili55,

The truth is, no dermatologist will admit to you that accutane could cause hair loss when he/she prescribe it to you. Do you think they will be so stupid to inform us all the negative side effects of accutane and miss out on earning extra money?

Anyway, I understand what you are going thru because my vertex can be easily seen and worse of all my left side burns is begining to recede as well.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×